Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Norman, OK

May 7, 1997Ellis County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 7, 1997, 7:49 PM CDT for Ellis County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 7, 1997, 7:49 PM CDT (00:49 UTC)
Expired
May 7, 1997, 8:30 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, OK

What was reported inside it

TimeReportWhereRemark
May 7, 8:10 PM CDTHail 0.88Arnett, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 080051 RRA
SVROKC
OKC045-080130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
749 PM CDT WED MAY 07 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     ELLIS

INCLUDING THE FOLLOWING LOCATIONS
     ARNETT...FARGO...GAGE AND GOODWIN

AT 749 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST 
SOUTHWEST OF ARNETT MOVING NORTHEAST AT 25 MPH. LARGE HAIL IS LIKELY
WITH THIS STORM.

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIANCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.


LAT...LON 3605  9957 3599  9998 3621  9998 3639  9961

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:44 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 7, 3:44 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT WED MAY 7 1997

SFC FNT THIS AFTN STRETCHING FROM N CNTRL KS INTO NWRN TX PANHANDLE.
THIN LINE OF CU NOW SHOWING UP ON SAT ALG THE BNDRY. WINDS HAVE
STARTED TO BACK AHD OF THE FRNT THE PAST FEW HOURS WITH WITH
CONVERGENCENCE INCRSG ALG THE BNDRY. EXPECT ACTIVITY TO DVLP ALG THE FNT
LATE THIS AFTN AND TONIGHT THEN MOVE EWD ACRS THE FA. VRY UNSTABLE
AMS IN PLACE AHD OF THE FRONT. ALSO GOOD TURNING INDICATED IN THE WIND
PROFILE ALTHO THE SPEEDS ARE NOT REAL STG. SO WILL MENTION POSSBL SEVERE
IN MOST ZONES GRPS. ANOTHER AREA OF DVLPMNT MAY BE FRTHR S INTO THE TX
PANHANDLE BETWEEN AMA AND CDS. ANY ACTIVITY DVLPG THERE WUD MOVE INTO SW
 OK W TX ZONES. WL SPREAD HI POPS ACRS THE FA FOR TONIGHT WITH SOMEWHAT
LOWER POPS IN THE SE DUE TO THE UNCERTAINITY IN IN WHEN ACTIVITY MAY
REACH THERE. FNT MOVES INTO THE FA OVERNIGHT AND PUSHES THRU THE SE
DURING THE DAY FRIDAY PRETTY MUCH ENDING THE THRT OF FRTHR TSTM
ACTIVITY.

02

OKC   58  71  49  73 /  70  30  10  10
HBR   55  72  47  75 /  60  20  10  10
SPS   61  75  51  71 /  60  30  10  10
GAG   50  72  41  74 /  60  10  10  10
PNC   54  73  46  74 /  70  30  10  10
DUA   65  75  52  74 /  50  60  10  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 7, 5:57 PM CDT, 1 hour 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0547 PM    2 WNW GIBBON              OK  1.00 INCH HAIL
05/07/97   GRANT

0540 PM    10 ENE AMORITA            OK  0.75 INCH HAIL
05/07/97

BZ
Local storm report, May 7, 5:59 PM CDT, 1 hour 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0547 PM    2 WNW GIBBON Z             OK  1.00 INCH HAIL
05/07/97   GRANT

0540 PM    10 ENE AMORITA            OK  0.75 INCH HAIL
05/07/97

BZ
Local storm report, May 7, 7:15 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

0618 PM    MEDFORD                   OK  0.88 INCH HAIL
05/07/97   GRANT

0705 PM    5W 2N MEDFORD             OK  WIND DAMAGE
05/07/97   GRANT                         ROOF BLOWN OFF GRAIN ELEVATOR

BZ
Local storm report, May 7, 7:33 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT WED MAY 7 1997

TIME(CDT)  .....CITY LOCATION.....STATE  ...EVENT/REMARKS...
DATE       ....COUNTY LOCATION....

700-715 PM 5 NW MEDFORD              OK  TORNADO
05/07/97   GRANT                         POWER LINES BLOWN DOWN ON HWY
                                         11A BETWEEN MEDFORD AND WAKITA

0720 PM    3 SW RENFROW              OK  1.75 INCH HAIL
05/07/97   GRANT

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:36 PM CDTTornado WarningOUNGrant, Kay39 min
May 7, 8:10 PM CDTTornado WarningOUNKay, Noble50 min
May 7, 8:15 PM CDTSevere Thunderstorm WarningOUNGrant45 min
May 7, 8:24 PM CDTFlash Flood WarningOUNGrant3 hr
May 7, 8:30 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills60 min
May 7, 8:50 PM CDTTornado WarningOUNKay, Noble40 min
May 7, 9:02 PM CDTFlash Flood WarningOUNKay3 hr
May 7, 9:07 PM CDTSevere Thunderstorm WarningOUNBeckham53 min
May 7, 9:29 PM CDTSevere Thunderstorm WarningOUNGrant, Kay46 min
May 7, 9:30 PM CDTSevere Thunderstorm WarningOUNRoger Mills45 min
May 7, 9:47 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
May 7, 10:03 PM CDTSevere Thunderstorm WarningOUNHarmon42 min
May 7, 10:08 PM CDTSevere Thunderstorm WarningOUNGrant52 min
May 7, 10:24 PM CDTTornado WarningOUNHarmon51 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Kiowa, Washita62 min
May 7, 10:28 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey62 min
May 7, 10:51 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson39 min
May 7, 10:55 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady50 min
May 7, 11:13 PM CDTSevere Thunderstorm WarningOUNKingfisher62 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma55 min
May 7, 11:35 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain55 min
May 7, 11:43 PM CDTFlash Flood WarningOUNNoble3 hr
May 8, 4:21 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson39 min
May 8, 5:00 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman45 min
May 8, 5:44 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 8, 6:22 PM CDTSevere Thunderstorm WarningOUNCotton53 min
May 8, 6:28 PM CDTSevere Thunderstorm WarningOUNTillman47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.